Alert archive / Kansas / Special Weather Statements in 2013

Special Weather Statement, NWS Wichita, KS

April 17, 2013Reno County, Kansas

NWS Wichita, KS issued this special weather statement at Apr 17, 2013, 2:08 PM CDT for Reno County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2013, 2:08 PM CDT (19:08 UTC)
Expired
Apr 17, 2013, 2:45 PM CDT
In force
37 min
Issued by
NWS Wichita, KS

County Reno County, KS

The radar

The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
551 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WWUS83 KICT 171908
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT WED APR 17 2013

KSZ067-171945-
RENO-
208 PM CDT WED APR 17 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVIA...OR 25 MILES WEST OF HUTCHINSON...
AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3817 9822 3816 9821 3816 9815 3818 9814
      3817 9790 3788 9806 3778 9846 3817 9849
TIME...MOT...LOC 1909Z 222DEG 44KT 3802 9832

$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Apr 17, 1:20 PM CDT, 48 minutes earlier.

Area forecast discussion, Apr 17, 1:20 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
120 PM CDT WED APR 17 2013

.UPDATE...
ISSUED AT 118 PM CDT WED APR 17 2013

ELEVATED STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED JUST WEST
OF THE AREA IN STRONG WARM AIR ADVECTION. THE MAIN CONCERN WITH
THESE STORMS IS LARGE HAIL. HAVE UPDATED THE FORECAST WITH THIS
EXPECTATION...WHICH WAS NOT FAR FROM PREVIOUS EXPECTATIONS.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH THE
AFTERNOON. THE MAIN CONCERN THOUGH FOR THE MOST SEVERE STORMS TO
BE ALONG AND EAST OF THE WARM FRONT WHICH IS CURRENTLY LIFTING
NORTHWEST OVER SOUTHEASTERN KANSAS. THE FRONT AS OF 1PM IS LOCATED
AROUND CEDAR VALE NORTHWEST TO CHANUTE AND NORTH OF FORT SCOTT.
CLOUDS CONTINUE TO SHROUD THE COOL AS WELL AS THE WARM
SECTOR...BUT THEY ARE SCATTERING OUT IN THE WARM SECTOR ALLOWING
FOR MORE INSOLATION. EXPECTING THE FRONT TO CONTINUE SOME WESTWARD
MOTION...BUT FEEL IT WILL STALL OUT AS THUNDERSTORMS DEVELOP THIS
AFTERNOON/EVENING BEFORE MOVING BACK TO THE EAST AS A COLD FRONT.

BILLINGS

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 4 AM CDT WED APR 17 2013

A FEW SVR TSRA DEVELOPED OVER SW KS ~MID-NGT IN DEEP ELEVATED LAYER
OF INSTABILITY NO DOUBT INDUCED BY FAIRLY STRONG WARM/MOIST 900-800
MB ADVECTION THAT SPREAD N/NE FROM WRN OK. AS LOW-LVL JET CONTINUED
TO STRENGTHEN (+)TSRA GREATLY INCREASED & SPREAD N/NE OVER CNTRL KS
WHERE HAIL PERHAPS AS LARGE AS PING PONG BALLS MAY HAVE OCCURRED
IN RUSSELL OR LINCOLN COUNTIES. WITH MUCH COOLER AIR TRAPPED
BENEATH THE INVERSION WIDESPREAD VERY LOW STRATUS & FOG ALSO
DEVELOPED AND SPREAD ACROSS SRN KS & WAS ENCROACHING UPON CNTRL KS
AT 330 AM.

THERE CONTINUE TO BE SEVERAL SIGNIFICANT ELEMENTS TO THIS FORECAST.
THE MOST SIGNIFICANT BEING THE CONTINUED POTENTIAL FOR SVR TSRA THIS
AFTERNOON & EVENING...ESPECIALLY OVER SE KS. A DEEP MID-UPR TROF IS
CONTINUING TO DIG AS IT MOVES SLOWLY E FROM THE NV/AZ BORDER TOWARD
THE SRN ROCKIES. THIS FEATURE IS STILL EXPECTED TO MOVE SLOWLY E
OVER THE NEXT 2 DAYS. AS IT CROSSES THE SRN ROCKIES TODAY & TONIGHT
LWR-DECK CYCLOGENESIS WILL BEGIN IN EARNEST OVER THE NM/TX BORDER.
THIS WOULD CAUSE WARM/MOIST LWR-DECK ADVECTION TO CONTINUE
INCREASING FROM TX TO SRN & ERN KS. AS THE UPR-DECK TROF APPROACHES
THE SRN PLAINS DEEP-LAYER SHEAR WILL LIKEWISE INCREASE...ESPECIALLY
OVER SE KS WHERE GOLFBALL-SIZED HAIL...DAMAGING WINDS & A FEW
TORNADOES ALL REMAIN POSSIBLE WELL INTO THE EVENING.

AS THE UPR-DECK TROF CONTINUES ITS EWD TREK MUCH COLDER AIR WILL
SPREAD SE ACROSS KS TONIGHT THUS HITTING US WITH YET ANOTHER DOSE
OF VERY CHILLY WEATHER. A WINTRY MIX OF -FZDZ & -SN SHOULD SPREAD
ACROSS CNTRL KS LATE THIS EVENING THEN ACROSS SC KS LATE TONIGHT/
EARLY THU MORNING. ALL PRECIPITATION SHOULD END LATE THU AFTERNOON
AS THE MID-UPR TROF BEGINS TO ACCELERATE AS IT APPROACHES THE MS
VALLEY.

ES

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 4 AM CDT WED APR 17 2013

A COUPLE OF BROAD MID-UPR DECK SHORT WAVES WILL MOVE E ACROSS THE
GREAT PLAINS...THE FIRST ON SUN WHILE A 2ND & STRONGER EDITION
DIGS AS IT APPROACHES THE ROCKIES ON MON. THIS WILL ENABLE TEMPS
TO MODERATE FROM SATURDAY THRU MON & WITH A PREVAILING SLY FLOW
ENABLING MODEST LWR-DECK MOISTURE RETURN FLOW. AS SUCH SCT -SHRA &
FEW TSRA ARE STILL ANTICIPATED FOR KICT COUNTRY FROM SUN NGT THRU
NEXT TUE.

ES

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 118 PM CDT WED APR 17 2013

THE MAIN AVIATION FORECAST CONCERN ARE THE LIFR/IFR CONDITIONS
WEST OF THE WARM FRONT WITH SCATTERED THUNDERSTORMS IMPACTING ALL SITES.

LIFR/IFR CEILINGS ARE PRESENT ACROSS MUCH OF THE AREA AS SHALLOW
COLD AIR REMAINS ENTRENCHED OVER THE AREA. AS THE WARM FRONT LIFTS
NORTHWEST OVER SOUTHEASTERN KANSAS CEILINGS HAVE LIFTED TO
MVFR. THE FRONT WILL STALL AND BECOME A COLD FRONT AS THE SYSTEM
MOVES EASTWARD TONIGHT. THUNDERSTORMS WILL BE POSSIBLE OFF AND ON
THROUGHOUT MUCH OF THE FORECAST WITH SEVERE THUNDERSTORMS POSSIBLE
ACROSS SOUTHEASTERN SECTIONS...IMPACTING KCNU THIS EVENING AND
OVERNIGHT.

THE PRESSURE GRADIENT WILL INCREASE AS THE FRONT BEGINS TO MOVE
EASTWARD. NORTHWESTERLY WINDS WILL INCREASE TO 30 MPH WITH GUSTS
OVER 35MPH. THIS WILL IMPACT ALL SITES EXCEPT KCNU...BUT KRSL/KSLN
WILL HAVE THE STRONGEST WINDS.

THE SYSTEM WILL EXIT TOWARD THE END OF THE TAF PERIOD WITH
CEILINGS IMPROVING TO MVFR/VFR.

BILLINGS

&&

.FIRE WEATHER...
ISSUED AT 628 AM CDT WED APR 17 2013

GRASSLAND FIRE DANGER CONCERNS REMAIN LOW TO DUE WIDESPREAD
PRECIPITATION FOLLOWED BY COLDER TEMPERATURES OVER THE NEXT FEW
DAYS.

ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  34  43  28 /  90 100  50   0
HUTCHINSON      51  32  41  27 /  90  90  40   0
NEWTON          53  33  40  27 /  90 100  50   0
ELDORADO        61  34  43  28 /  80 100  50  10
WINFIELD-KWLD   69  36  44  29 /  80 100  50   0
RUSSELL         46  29  39  24 /  90  90  40   0
GREAT BEND      47  29  40  25 /  90  90  40   0
SALINA          51  32  40  26 /  90 100  50  10
MCPHERSON       51  32  40  26 /  90 100  50   0
COFFEYVILLE     78  45  48  31 /  80 100  60  10
CHANUTE         75  44  45  30 /  90 100  60  10
IOLA            74  43  45  30 /  90 100  60  20
PARSONS-KPPF    76  45  47  30 /  80 100  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 17, 10:39 AM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1039 AM CDT WED APR 17 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-181545-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1039 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS...WHICH MAY BE SEVERE...WITH UP TO GOLFBALL
SIZED HAIL...DAMAGING 60 TO 70 MPH WINDS...AND VERY HEAVY RAINS
ARE STILL ANTICIPATED ACROSS THE REGION THIS AFTERNOON INTO THE
OVERNIGHT HOURS.

AREAS AT GREATEST RISK FOR SEVERE THUNDERSTORMS ARE GENERALLY ALONG
AND SOUTHEAST OF THE TURNPIKE THIS AFTERNOON AND THIS EVENING. A
FEW TORNADOES...HAIL LARGER THAN 2 INCHES AND DAMAGING WINDS
GREATER THAN 75 MPH ARE POSSIBLE OVER SOUTHEAST KANSAS...MAINLY EAST
OF KANSAS HIGHWAY 99.

SCATTERED THUNDERSTORMS MAY CONTINUE OVER PRIMARILY SOUTHEAST
KANSAS THROUGHOUT THE NIGHT...A FEW OF WHICH MAY PRODUCE SOME
SMALL HAIL AND VERY HEAVY RAINS.

A LIGHT WINTRY MIX...PRIMARILY OF LIGHT FREEZING DRIZZLE AND LIGHT
SNOW...WILL SPREAD SOUTHEAST ACROSS CENTRAL KANSAS LATE TONIGHT AND
POSSIBLY REACH SOUTH-CENTRAL KANSAS TOWARD MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RECORD COLD TEMPERATURES OF 25 TO 30 DEGREES ARE LIKELY OVER MOST
AREAS THURSDAY NIGHT AND FRIDAY MORNING. A FREEZE WARNING MAY BE
REQUIRED...ESPECIALLY FOR CENTRAL AND SOUTH-CENTRAL KANSAS.

SCATTERED THUNDERSTORMS ARE POSSIBLE FROM SUNDAY NIGHT THROUGH
NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/BILLINGS

In the hours before

Special weather statement, Apr 17, 1:44 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
144 PM CDT WED APR 17 2013

KSZ047-050-067-171915-
BARTON-RENO-RICE-
144 PM CDT WED APR 17 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...RENO AND RICE COUNTIES...

AT 142 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HUDSON...OR 24 MILES SOUTH OF GREAT
BEND...AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3862 9884 3843 9810 3794 9847 3794 9848
      3825 9848 3826 9891
TIME...MOT...LOC 1844Z 216DEG 63KT 3807 9865

LAWSON
Special weather statement, Apr 17, 2:07 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT WED APR 17 2013

KSZ047-048-050-171930-
BARTON-ELLSWORTH-RICE-
207 PM CDT WED APR 17 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH AND RICE COUNTIES...

AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ALDEN TO 7 MILES
NORTH OF PAWNEE ROCK...AND MOVING NORTH AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3836 9904 3868 9883 3870 9834 3863 9794
      3820 9816 3824 9848 3825 9848 3825 9857
      3831 9904
TIME...MOT...LOC 1907Z 196DEG 61KT 3832 9832 3839 9892

LAWSON
Special weather statement, Apr 17, 2:08 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CDT WED APR 17 2013

KSZ067-171945-
RENO-
208 PM CDT WED APR 17 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO COUNTY...

AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVIA...OR 25 MILES WEST OF HUTCHINSON...
AND MOVING NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3817 9822 3816 9821 3816 9815 3818 9814
      3817 9790 3788 9806 3778 9846 3817 9849
TIME...MOT...LOC 1909Z 222DEG 44KT 3802 9832

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:26 AM CDTSpecial Weather StatementICTRice34 min
Apr 17, 1:37 AM CDTSpecial Weather StatementICTBarton53 min
Apr 17, 1:55 AM CDTSpecial Weather StatementICTEllsworth35 min
Apr 17, 2:00 AM CDTSpecial Weather StatementICTLincoln, Russell30 min
Apr 17, 2:25 AM CDTSpecial Weather StatementICTLincoln, Russell35 min
Apr 17, 2:27 AM CDTSpecial Weather StatementICTBarton33 min
Apr 17, 2:36 AM CDTSpecial Weather StatementICTChase24 min
Apr 17, 2:48 AM CDTSpecial Weather StatementICTRussell42 min
Apr 17, 2:53 AM CDTSevere Thunderstorm WarningICTLincoln, Russell52 min
Apr 17, 3:19 AM CDTSpecial Weather StatementICTHarvey26 min
Apr 17, 3:33 AM CDTSpecial Weather StatementICTLincoln42 min
Apr 17, 3:40 AM CDTSevere Thunderstorm WarningICTMarion50 min
Apr 17, 1:44 PM CDTSpecial Weather StatementICTBarton, Rice31 min
Apr 17, 2:07 PM CDTSpecial Weather StatementICTBarton, Rice23 min
Apr 17, 2:17 PM CDTSpecial Weather StatementICTSaline28 min
Apr 17, 2:19 PM CDTSpecial Weather StatementICTBarton, Rice26 min
Apr 17, 2:21 PM CDTSpecial Weather StatementICTRussell24 min
Apr 17, 2:47 PM CDTSpecial Weather StatementICTEllsworth, McPherson, Reno, Rice, Saline28 min
Apr 17, 2:58 PM CDTFlood WatchICTAllen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more13 hr
Apr 17, 3:05 PM CDTWinter Weather AdvisoryICTBarton, Ellsworth, Kingman, Lincoln, Reno, Rice and 1 more16 hr
Apr 17, 3:06 PM CDTSpecial Weather StatementICTKingman24 min
Apr 17, 3:21 PM CDTSpecial Weather StatementICTReno24 min
Apr 17, 3:44 PM CDTSpecial Weather StatementICTMcPherson31 min
Apr 17, 3:50 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno40 min
Apr 17, 4:20 PM CDTSpecial Weather StatementICTSaline25 min
Apr 17, 4:38 PM CDTSpecial Weather StatementICTSaline37 min
Apr 17, 5:33 PM CDTSpecial Weather StatementICTChase42 min

Nearby

Special Weather Statements in Kansas, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.